I also am troubled with constipation, then the runs. I feel as if I'm 100 years old though I am 69. Could simvastatin be causing all this trouble?
Muscle weakness also may affect the eyes. A recent report in The American Journal of Medicine (March 2011) describes a man who had to stop driving because of red, irritated eyes and double vision caused by atorvastatin. The authors found 256 cases of statin-induced eye problems in medical reports.
Q My 60-year-old girlfriend had sudden and severe lower-back pain, and leg pain and swelling. She was diagnosed with sciatica by a doctor in the emergency room and sent home with Valium and Percocet.
One week later, the pain and swelling were so intense that she could not get out of bed. I called the ambulance to take her to the emergency room. She was diagnosed with blood clots in both legs, and immediately had an emergency thrombolysis, in which the clot-buster tPA is injected into the clot through a catheter.
She is still hospitalized. Doctors sometimes make a potentially fatal misdiagnosis.
A Blood clots in veins are indeed potentially lethal and frequently misdiagnosed. Hundreds of thousands of Americans are affected by this condition each year (American Journal of Preventive Medicine supplement, April 2010). A blood clot traveling to the lung can cause a pulmonary embolism that can kill people.
Tissue plasminogen activator (tPA) can help break up a blood clot, but must be used carefully because it can cause uncontrolled bleeding.
Q Whatever happened to Pepcid? I have not been able to find it in stores, especially Pepcid Complete. What product would you recommend as a replacement?
A Pepcid Complete is an over-the-counter product for heartburn. It contains an acid-suppressing drug called famotidine, plus a fast-acting antacid combination of calcium carbonate and magnesium hydroxide.
The company (Johnson & Johnson) has had its share of manufacturing and packaging difficulties during the past year, with recalls of products such as Tylenol, Benadryl and Sudafed, as well as Pepcid. A spokesperson assures us, however, that Pepcid Complete should be back on pharmacy shelves within a few weeks.
In their column, Joe and Teresa Graedon answer letters from readers. Send questions to them via peoplespharmacy.com.